Stop tamoxifen over holidays to minimize nausea?


Question from PennyLaB: I had stage 1 breast cancer, 2 lymph nodes positive, had lumpectomy, chemo, and radiation, and am currently taking tamoxifen. The tamoxifen makes me feel nauseous sometimes so I don't feel like eating. Can't I stop taking tamoxifen for a couple of weeks over the holidays, so I can enjoy eating at dinners and parties?
Answers - Larissa Korde Again, I don't like to give advice on specific medical situations without knowing the specifics of a patient's history. But for hormone-receptor-positive breast cancer, generally, the most effective treatment in terms of recurrence is hormone therapy. I would suggest that if you're feeling a lot of side effects from taking the tamoxifen to see your physician to see if you can work together to get around this issue. The usual dose of tamoxifen is 20 mg a day and it comes in 10 mg tablets. So you can split that into a morning and evening dose and that sometimes helps when people experience the side effects. But I would talk to your doctor about that.

On Tuesday, October 13, 2009, our Ask-the-Expert Online Conference was called Nutrition Through the Holidays. Diana Dyer, M.S., R.D. and Larissa Korde, M.D., M.P.H. answered your questions about what and how much to eat when holiday treats abound.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top